Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

June 11, 2021Appomattox County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jun 11, 2021, 2:46 AM EDT for Appomattox County, Virginia. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2021, 2:46 AM EDT (06:46 UTC)
Expired
Jun 11, 2021, 3:45 AM EDT
In force
59 min
Issued by
NWS Blacksburg, VA

County Appomattox County, VA

The radar

The Roanoke radar (KFCX), 142 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WWUS81 KRNK 110646
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
246 AM EDT Fri Jun 11 2021

VAZ046-047-110745-
Buckingham-Appomattox-
246 AM EDT Fri Jun 11 2021

...A SHOWER WILL AFFECT 
CENTRAL APPOMATTOX AND SOUTHWESTERN BUCKINGHAM COUNTIES...

At 245 AM EDT, a shower was located over Oakville, or near
Appomattox, moving east at 15 mph.

Locally heavy rainfall is occuring and will quickly reduce 
visibility and result in ponding of water on roadways, standing 
water in low lying areas, and minor flooding of creeks, streams, and 
areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid 
hydroplaning.

Winds in excess of 30 mph are possible with this shower.

Locations impacted include...
Appomattox...
Stonewall...
Oakville...
Appomattox National Historic Park...
Tower Hill...
and Spout Spring.

LAT...LON 3735 7860 3735 7897 3745 7901 3758 7868
      3738 7859
TIME...MOT...LOC 0645Z 254DEG 14KT 3742 7890 

$$

RR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 11, 2:15 AM EDT, 31 minutes earlier.

Area forecast discussion, Jun 11, 2:15 AM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
215 AM EDT Fri Jun 11 2021

.SYNOPSIS...
A weak cold front will drift southward from northern VA and MD
into central Virginia and West Virginia tonight and Friday. A
broad upper low will persist across the eastern TN Valley.
Meanwhile, a tropical air mass will persist over the region.
Warm and humid conditions will continue with scattered to
numerous showers and thunderstorms, especially during the
afternoon and evening, with localized flooding possible.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1000 PM EDT Thursday...

    Scattered showers overnight, numerous north and east of
Lynchburg. Thunderstorms also possible. Periods of heavy rain
likely Friday with the potential for Flash Flooding...

Busy weather scenario through Friday as combination of a moist
pseudo tropical air mass, broad upper low slowly drifting east-
northeast from the Tennessee Valley, and backdoor front sagging
southward from NOVA combine for numerous to widespread showers
and thunderstorms. Best coverage overnight is expected across
our northern CWA...especially for areas north and east of
Lynchburg closer to impinging backdoor front. Prolific rainfall
ongoing between Charlottesville and Richmond along the I-64
corridor is being fed by unstable airmass over our northeastern
CWA with CAPE of 2000-2500 j/kg, pooling along backdoor cold
front. Models keep this front just northeast of our CWA through
most of the overnight, although Buckingham and Appomattox may
partake in another inch or two of wetting before the instability
plays out. Appomattox has already experienced some 2-3 inch
amounts with street flooding reported in the town of Appomattox
during Thursday evening.

A Flash Flood Watch (FFA) remains in effect for tonight along
and near the I-64 corridor. Friday, the excessive rainfall
threat will shift a bit further southwest into the heart of our
county warning area. The primary focus for the FFA will be during
the peak heating of the day when the instability is at a
premium, and then lingering into the evening similar to what is
playing out to our northeast currently. Attm have not included
the NC Piedmont or the far southwest VA counties as those areas
seem to be located outside the threat of heavier rainfall
and/or have received less rainfall in recent days and/or have
higher FFG values.

Otherwise, look for warm and humid conditions to continue with
highs in the 70s and 80s and muggy overnight lows in the 60s and
70s. Winds will be light.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
A few lingering lighter showers on Saturday and Sunday as things
cool off a bit with a passing backdoor front...

A backdoor front continues its march southward overnight Friday into
Saturday. As this front will remain the focus for storms to fire
off, shower and storm coverage will spread further south into the
CWA towards the NC/VA border. Rain chances will be less than they
were on Friday afternoon, but showers will pop up, with some
isolated formation possible along the mountains in NC High Country
and Mountain Empire. Because of the drier air north of the front, as
well as Friday using up most of the available moisture in the
atmosphere, PWATs will be lower, so rainfall totals will overall be
lesser than Friday.

Organization begins to break down as Saturday wears on so PoPs will
decrease into the evening. With drier and cooler conditions after
fropa, Sunday will look to be the calmest weather of the week with
only isolated showers forming around the CWA. PWATs will drop into
the 1-1.5" range after hanging close to 2" for the previous several
days. The risk of flash flooding will be extremely limited for
Sunday as the environment becomes more progressive and sounding
profiles less saturated.

Highs will drop a bit below normal this weekend as a result of the
front passing over, but will largely rebound to normal mid-June
temps Sunday.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Things quiet down into next week...

A weak surface trough will pass over us early in the week, but the
environment will be dry enough that it should pass us by with little
fanfare. An upper cutoff low begins to form over Eastern Canada,
which will keep our predominant flow out of the northwest and thus
drier and cooler. No organized storms are expected to form with a
drier setup over the next week. Temperatures will be just at or
below normal from Tuesday on through later in the week.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 200 AM EDT Friday...

Radar indicates only isolated light showers across the region
this morning, with more concentrated activity located across
northern Virginia. Otherwise, IFR conditions are generally
widespread, mainly due to low ceilings, with pockets of MVFR and
even localized VFR conditions intermixed. Expect these
conditions to persist through around dawn.

Coverage of shower activity will increase across the mountains
beginning shortly after sunrise as another wave of energy passes
across the Appalachian chain. By late morning, this activity
will begin to intensify into hit-and-miss thunderstorms, capable
of producing temporary reductions in visibility to 1/4SM in
heavy rain. Steering winds will be strong enough to keep the
storms moving in most instances, so they are not expected to
linger over any single place for extended periods of time.
Outside of this activity, ceilings will mainly remain at MVFR
levels of 1.5kft to 3kft.

By early evening, a cold front will move southward across the
Piedmont in backdoor fashion, and believe we will see the most
organized/widespread thunderstorm activity develop around LYH
during the 11/22Z to 12/01Z timeframe, before activity begins to
diminish with the loss of heating.

With the cold front advancing southward/westward across the
Piedmont, believe shower activity/a few storms will linger
Friday night through the early morning hours of Saturday.
MVFR/IFR conditions will remain established across the region.

Above average confidence for winds, ceiling and visibility.
Timing of thunderstorms is difficult to pinpoint so relatively
low confidence with respect to placement at any given time,
although the backdoor cold front which runs from CHO-RIC
currently has higher than average confidence due to the
persistent low level convergence ongoing there.

Extended Aviation Discussion...

With the frontal boundary established across the area, showers
and thunderstorms will develop on Saturday afternoon, though
coverage will not be a great. MVFR/IFR conditions will also be
an issue.

Expect less coverage of rainfall Saturday evening into Sunday
between two approaching fronts, but overall conditions should
improve to be mainly VFR after Saturday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch from noon EDT today through this evening for
     VAZ010>020-022>024-032>035-043>047-058-059.
NC...Flash Flood Watch from noon EDT today through this evening for
     NCZ001>004-018>020.
WV...Flash Flood Watch from noon EDT today through this evening for
     WVZ042>044-507-508.

&&

SYNOPSIS...RAB
NEAR TERM...PM/RAB
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...NF
Hazardous weather outlook, Jun 10, 2:50 PM EDT, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
250 PM EDT Thu Jun 10 2021

NCZ001>004-018>020-VAZ010>018-022-023-032>034-043>045-058-059-
WVZ042>044-112000-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Roanoke-
Botetourt-Patrick-Franklin-Bedford-Henry-Pittsylvania-Campbell-
Halifax-Charlotte-Mercer-Summers-Monroe-
250 PM EDT Thu Jun 10 2021

...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms will produce locally heavy rainfall this evening.
Rainfall rates of 1 to 2 inches per hour will be possible in a few
locations. Isolated flash flooding will be possible, especially
in areas that have received heavy rainfall in previous days this
week.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday afternoon and evening.

VAZ019-020-024-035-046-047-WVZ507-508-112000-
Alleghany VA-Bath-Rockbridge-Amherst-Appomattox-Buckingham-
Eastern Greenbrier-Western Greenbrier-
250 PM EDT Thu Jun 10 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for central Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday afternoon and evening.

NCZ005-006-VAZ007-009-112000-
Rockingham-Caswell-Tazewell-Smyth-
250 PM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for north central North Carolina
and southwest Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will produce heavy rainfall at times this
afternoon with rainfall rates possibly reaching 1 to 2 inches per
hour in a few spots. Isolated flash flooding will be possible,
especially in areas that received heavy rainfall earlier this week.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will produce periods of heavy rain at times Friday and
Friday night. This will maintain a threat for localized flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

In the hours before

Special weather statement, Jun 10, 10:16 PM EDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1016 PM EDT Thu Jun 10 2021

VAZ015-016-110245-
Grayson-Carroll-
1016 PM EDT Thu Jun 10 2021

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN CARROLL AND NORTHEASTERN GRAYSON COUNTIES AND THE CITY
OF GALAX...

At 1015 PM EDT, a strong thunderstorm was located over Fries, moving
east at 20 mph.

Locally heavy rain is occuring with this storm and will quickly
reduce visibility and result in ponding of water on roadways,
standing water in low lying areas, and minor flooding of creeks,
streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Galax...
Hillsville...
Fries...
Byllesby...
Woodlawn...
Spring Valley...
and Pipers Gap.

LAT...LON 3665 8110 3677 8109 3683 8073 3659 8074
TIME...MOT...LOC 0215Z 267DEG 17KT 3669 8100

RR
Special weather statement, Jun 10, 10:47 PM EDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1047 PM EDT Thu Jun 10 2021

VAZ016-032-110315-
Patrick-Carroll-
1047 PM EDT Thu Jun 10 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CARROLL AND SOUTHWESTERN PATRICK COUNTIES...

At 1046 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Woodlawn to Pipers Gap. Movement was
east at 15 mph.

Locally heavy rainfall is occuring with this storm and will quickly
reduce visibility and result in ponding of water on roadways,
standing water in low lying areas, and minor flooding of creeks,
streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Hillsville...
Fancy Gap...
Cana...
Dugspur...
Lambsburg...
Gladesboro...
and Woodlawn.

LAT...LON 3658 8086 3661 8088 3669 8087 3680 8087
      3687 8059 3683 8056 3656 8055
TIME...MOT...LOC 0246Z 281DEG 12KT 3679 8084 3663 8083

RR
Special weather statement, Jun 11, 2:46 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
246 AM EDT Fri Jun 11 2021

VAZ046-047-110745-
Buckingham-Appomattox-
246 AM EDT Fri Jun 11 2021

...A SHOWER WILL AFFECT
CENTRAL APPOMATTOX AND SOUTHWESTERN BUCKINGHAM COUNTIES...

At 245 AM EDT, a shower was located over Oakville, or near
Appomattox, moving east at 15 mph.

Locally heavy rainfall is occuring and will quickly reduce
visibility and result in ponding of water on roadways, standing
water in low lying areas, and minor flooding of creeks, streams, and
areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Winds in excess of 30 mph are possible with this shower.

Locations impacted include...
Appomattox...
Stonewall...
Oakville...
Appomattox National Historic Park...
Tower Hill...
and Spout Spring.

LAT...LON 3735 7860 3735 7897 3745 7901 3758 7868
      3738 7859
TIME...MOT...LOC 0645Z 254DEG 14KT 3742 7890

RR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 10:16 PM EDTSpecial Weather StatementRNKCity of Galax29 min
Jun 10, 10:47 PM EDTSpecial Weather StatementRNKCarroll28 min
Jun 11, 12:58 PM EDTSpecial Weather StatementRNKPatrick32 min
Jun 11, 1:46 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville40 min
Jun 11, 2:17 PM EDTSpecial Weather StatementRNKCity of Martinsville28 min
Jun 11, 2:51 PM EDTSpecial Weather StatementRNKPittsylvania24 min
Jun 11, 3:05 PM EDTFlash Flood WarningRNKPittsylvania118 min
Jun 11, 3:13 PM EDTSpecial Weather StatementRNKHalifax32 min
Jun 11, 3:21 PM EDTAreal Flood AdvisoryRNKAppomattox, Buckingham114 min
Jun 11, 3:34 PM EDTFlash Flood WarningRNKAppomattox, Buckingham4 hr
Jun 11, 3:41 PM EDTSpecial Weather StatementRNKBuckingham34 min
Jun 11, 3:51 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Campbell, City of Lynchburg3 hr
Jun 11, 4:05 PM EDTAreal Flood AdvisoryRNKAlleghany, Bath5 hr
Jun 11, 4:13 PM EDTFlash Flood WarningRNKAmherst, Bedford, Campbell, Rockbridge, City of Lynchburg4 hr
Jun 11, 4:14 PM EDTSpecial Weather StatementRNKPulaski, City of Radford46 min
Jun 11, 4:56 PM EDTAreal Flood AdvisoryRNKAlleghany, Botetourt, Rockbridge5 hr
Jun 11, 5:22 PM EDTSpecial Weather StatementRNKBland, Tazewell53 min
Jun 11, 5:55 PM EDTSpecial Weather StatementRNKBland50 min
Jun 11, 6:01 PM EDTSpecial Weather StatementRNKBedford44 min
Jun 11, 6:21 PM EDTAreal Flood AdvisoryRNKBedford, Botetourt4 hr
Jun 11, 6:41 PM EDTSpecial Weather StatementRNKBedford34 min
Jun 11, 7:08 PM EDTAreal Flood AdvisoryRNKBedford, Campbell2 hr
Jun 11, 7:25 PM EDTAreal Flood WarningRNKAppomattox, Buckingham6 hr
Jun 11, 7:51 PM EDTAreal Flood AdvisoryRNKRoanoke, City of Roanoke, City of Salem111 min
Jun 10, 8:12 PM EDTAreal Flood AdvisoryRNKCaswell111 min
Jun 11, 12:56 PM EDTFlash Flood WarningRNKRockingham3 hr
Jun 11, 1:13 PM EDTAreal Flood AdvisoryRNKStokes, Surry, Yadkin3 hr
Jun 11, 1:24 PM EDTSpecial Weather StatementRNKCaswell51 min
Jun 11, 1:35 PM EDTSevere Thunderstorm WarningRNKStokes, Surry, Yadkin55 min
Jun 11, 1:52 PM EDTFlash Flood WarningRNKYadkin2 hr
Jun 11, 2:12 PM EDTFlash Flood WarningRNKCaswell112 min
Jun 11, 2:38 PM EDTSpecial Weather StatementRNKCaswell37 min
Jun 11, 2:52 PM EDTFlash Flood WarningRNKStokes77 min
Jun 11, 4:47 PM EDTSpecial Weather StatementRNKYadkin43 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.